Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2011, Article ID 859497, 19 pages
http://dx.doi.org/10.1155/2011/859497
Research Article

Positive Solution of Fourth-Order Integral Boundary Value Problem with Two Parameters

College of Mathematics and Statistics, Hubei Normal University, Hubei 435002, China

Received 12 March 2011; Revised 3 May 2011; Accepted 28 May 2011

Academic Editor: D. Anderson

Copyright © 2011 Guoqing Chai. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The author investigates the fourth-order integral boundary value problem with two parameters , where nonlinear term function is allowed to change sign. Applying the fixed point index theorem on cone together with the operator spectrum theorem, some results on the existence of positive solution are obtained.

1. Introduction

The theory of boundary value problems with integral boundary conditions for ordinary differential equations arises in different areas of applied mathematics and physics. For example, heat conduction, chemical engineering, underground water flow, thermoelasticity, and plasma physics can all be reduced to nonlocal problems with integral boundary conditions (see, e.g., [13]). For boundary value problems with integral boundary conditions and comments on their importance, we refer the reader to the papers by Gallardo [4], Karakostas and Tsamatos [5], and Lomtatidze and Malaguti [6] and the references therein. For more information about the general theory of integral equations and their relation to boundary value problems, we refer to the books of Corduneanu [7] and Agarwal and O'Regan [8].

Moreover, boundary value problems with integral boundary conditions constitute a very interesting and important class of problems. They include two, three, multipoints and nonlocal boundary value problems as special cases. The existence and multiplicity of positive solutions for such problems have received a great deal of attention. To identify a few, we refer the reader to [915] and the references therein.

In the recent literature, several sorts of boundary value problems with integral boundary conditions have been studied further, see [1620]. Especially, Ruyun Ma and Yulian An [18] investigated the global structure of positive solutions for nonlocal boundary value problems by using global bifurcation techniques, where . In [19], Jiqiang Jiang et al. investigated the existence of positive solution for second-order singular Sturm-Liouville integral boundary value problems by using the fixed point theory in cones, where .

On the other hand, the fourth-order boundary value problem describe the deformations of an elastic beam in equilibrium state. Owing to its importance in physics, the existence of solutions to this problem has been studied by many authors; see, for example, [2124] and references therein. Especially, in [22], Li studied existence of positive solution for fourth-order boundary value problem by using the fixed point index theorem, where .

Motivated by the above-mentioned works [18, 19, 22], in this paper, we study the following fourth-order integral boundary value problem (for short BVP in the sequel) with two parameters: where nonlinear term function is allowed to change sign. To the best of our knowledge, BVP has not been investigated up to now. In the literature such as above-mentioned paper [18, 19, 22], the nonnegativity on is a usual assumption. In the present paper, since the function is not assumed to be nonnegative, the corresponding integral operator doesn't map the cone into cone, and so, there exists difficulty in applying the cone fixed point theorem. On the other hand, owing to the occurrence of parameter in this boundary value problem including integral boundary conditions, it is not easy to transform the BVP (1.4) into an integral equation directly. To overcome these difficulties, we first introduce operator spectrum method combined with some analysis technique, next apply the fixed point index theorem, and establish existence of positive solution to BVP (1.4).

Let us begin with listing the following assumption conditions, which will be used in the sequel:

Let .(H1)(H2).Let be the roots of the polynomial ; namely, By (H2), it is to see that .

Let . Then (H2) implies . Let be the real Banach space equipped with the norm . Denote by the set in .

2. Preliminaries

In this section, we shall give some important preliminary lemmas, which will be used in proving of our main results.

Lemma 2.1 (see [22, 23]). Suppose that (H2) holds, then there exist unique satisfying respectively, and on , where is as in (1.6). Moreover, have the expression where .

Let be the Green function of the linear boundary value problem By [22, 23], can be expressed by the formula where

Lemma 2.2 (see [22, 23]). have the following properties: (i). (ii). (iii), where

Put . Set , where is described as before. We need also the following assumptions in the sequel.

(H3) Functions , satisfy .

Let , consider the following BVP: By papers [22, 23], BVP (2.7) has a unique solution expressed by

Let . Since , by Lemma 2.2, it is easy to verify that .

Let where is as in (2. 1). By Lemmas 2.1 and 2.2, we have and On the other hand, satisfies the following relation: So, from (2.10)–(2.11), it follows that Now, we make the following decomposition: So by (2.10), (2.12)-(2.13), it follows that Similarly, by setting we have

For any , define as Obviously, for any .

Let ; consider the BVP with integral boundary conditions

Denote operator B on by It is easy to see that maps into .

Define operator L: as follows:

We need the following Lemma.

Lemma 2.3. Let (H2) holds. Assume that and . Then is a solution of (2.18) if and only if is a solution of operator equation in .

Proof. (1) Assume is a solution of (2.18). By (2.14)–(2.20), we have Let . Then ,. Thus, by (2.7)-(2.8), we have , and so .
(2) Inversely, assume satisfies . Then . By (2.7), (2.8),(2.14)–(2.20), we have Consequently, Hence, is a solution of (2.18). The proof is complete.
We have also the following lemma.

Lemma 2.4. Suppose (H3) holds. Then is a bounded operator with and .

Proof. In view of Lemma 2.2 (ii), by (2.9),(2.15),(2.19) and (H3), noticing that , for any and , we have Thus, , and so .
On the other hand, from , we have . So, Lemma 2.4 is true.
By (2.7)-(2.8), it follows from that
For any , let and . Under conditions (H1)–(H3), consider the following auxiliary BVP: Notice that satisfies (2.25), it is easy to see that is a solution of (2.26) if and only if is a solution of the following BVP: Thus, if and only if , then is a solution of BVP (1.4).
Now, by Lemma 2.3, is a solution of (2.26) if is a fixed point of the operator . So, we only need focusing our attention on the existence of the fixed point of .
For the remainder of this section, we give the definition of positive solution.
By a positive solution of BVP (1.4), we mean a function such that ,  , and satisfies (1.4).

3. Main Results

We introduce now some notations, which will be used in the sequel.

Let , , and be as described in Lemma 2.2 and (H3), respectively. We also set We also need the following assumption.

(H4) There exists a number , and such that

We are now in a position to state and prove our main results on the existence.

Theorem 3.1. Suppose that (H1)–(H4) hold. If , then BVP (1.4) has a positive solution.

Proof. By Lemma 2.4 together with (H3), we have (<1). By operator spectrum theorem, we know that exists and is bounded. Furthermore, by Neumann expression, can be expressed by Noticing that and from (3.3), we have Thus, from the reversibility of , we have The following proof will be divided into five steps.Step 1. We will show that is completely continuous.(1) maps into .For any , it follows from (H1) that , and so . By (H1)-(H2) together with Lemma 2.2, for any , we have where .From the continuity of , it is easy to see that , and so .(2) is a compact operator on .Assume that is a arbitrary bounded set in . Then there exists a such that for all . Also, we have for all since . Consequently, where . That means is a uniformly bounded set in .On the other hand, the continuity of on yields that for every , there exists such that for any with , the following inequality holds for all , and so, for any , where . That is, is equicontinuous.
Hence, in view of Arzela-Ascoli theorem, we know that the operator is compact on .(3)Now, we show that the operator is continuous.Indeed, for any sequence in with and any , we have Thus, , and, by Lemma 2.2, it follows from the continuity of that By (1)–(3) we obtain that is completely continuous.
Now, from (3.4), we have is continuous, and so, is completely continuous.
Now we set where are described in Lemma 2.2. Set Obviously, is a cone in .
Step 2. .
In fact, for any and every in , by Lemma 2.2, we have Thus, we have Since , by (3.4) together with (3.16) for every , we have On the other hand, since , by (3.5), we have Inequality (3.17) together with (3.18) implies for every namely, . Thus, we obtain that maps into .
Step 3. We shall deduce that for any and , the following inequality holds: where .
In fact, in view of Lemma 2.2 and the symmetry of , we have Thus, keeping in mind that , it follows from that On the other hand, from , it follows that Thus, by (3.22)-(3.23), we have and so, where .
Step 4. By (H4), we have Let . By (2.7)-(2.8), we easily know that is a positive eigenfunction of operator with respect to positive eigenvalue , that is, .
Now, we show that , that is, . We discuss it in three different cases.(1). In this case, , and .(i)If , then . By Jordan's inequality, we have (ii)If , by setting , we have . Then from (3. 12), it follows that Thus, by (i)-(ii) above, we have (2). In this case, , and ,.(i)If , by setting , we have From , it follows that . Keeping in mind that for all , it follows immediately that (ii)If , by setting , we have . From (2)(i) above, it follows that Hence, by (2)(i)-(ii) above, we have On the other hand, by (3.27)-(3.28), we have Thus, we have immediately It is easy to verity that . Hence, .
(3). In this case, , and , .(i)If , then . Thus, (ii)If ,  from (i), by letting , then we have , and Thus, (3)(i)-(ii) above implies that Summing up (1)–(3) keeping in mind that , we have that is, .
Now, set . We claim that
Indeed, if not, then exists a and with . Without loss of generality, assume that (otherwise, by proving later on, we will know that the theorem is true). By , we have , and so, it follows from (3.25) that since .
Thus, by (3.26) and (3.41), we have Therefore, by (3.4), (3.16), we have Thus, . Let . Then , and . By and , it follows that Thus, by (3.43), we have The hypothesis in (H4) yields , and so , which contradicts to the definition of ( noticing that . This shows that (3.40) fulfils. Therefore, in terms of the fixed point index theorem on cone ([25]), we have
Step 5. Let . By hypothesis , we have for a fixed , and so, there exists such that holds when .Let . Then Let . Take . Set . We shall show that Suppose on the contradiction that there exist and with . Then . By (3.48), we have Hence, So, . Thus, from (3.5) and , it follows that Then, , which contradicts to the choice of . Hence, (3.49) holds. Therefore, the fixed point index theorem ([25]) implies By (3.46)–(3.53), applying additivity of fixed point index [25], we have Therefore, has a fixed point . Hence, is a solution of BVP (1.4).
Now, from , we have , and so, (3.20) together with the fact that gives Thus, . Moreover, from . That means that is a positive solution of BVP (1.4). The proof is completed.

Corollary 3.2. Let hold. Assume that . If , then BVP (1.4) has a positive solution.

Proof. Let us take in Theorem 3.1. Then , and so . By , we can take a such that . Then there exists a such that Hence, all hypotheses in Theorem 3.1 are satisfied, and the conclusion of Corollary 3.2 follows. This completes the proof.

Remark 3.3. Even in the case that , the conclusion of Corollary 3.2 is still new.

Acknowledgments

The author wishes to express thanks to the anonymous referees for their valuable suggestions and comments. He also would like to thank the Natural Science Foundation of Educational Committee of Hubei (D200722002) for their support.

References

  1. J. R. Cannon, “The solution of the heat equation subject to the specification of energy,” Quarterly of Applied Mathematics, vol. 21, pp. 155–160, 1963. View at Google Scholar
  2. N. I. Ionkin, “The solution of a certain boundary value problem of the theory of heat conduction with a nonclassical boundary condition,” Differentsial'nye Uravneniya, vol. 13, no. 2, pp. 294–304, 1977. View at Google Scholar
  3. R. Yu. Chegis, “Numerical solution of a heat conduction problem with an integral condition,” Litovsk. Mat. Sb., vol. 24, no. 4, pp. 209–215, 1984. View at Google Scholar
  4. J. M. Gallardo, “Second-order differential operators with integral boundary conditions and generation of analytic semigroups,” The Rocky Mountain Journal of Mathematics, vol. 30, no. 4, pp. 1265–1291, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. G. L. Karakostas and P. Ch. Tsamatos, “Multiple positive solutions of some Fredholm integral equations arisen from nonlocal boundary-value problems,” Electronic Journal of Differential Equations, vol. 30, pp. 1–17, 2002. View at Google Scholar · View at Zentralblatt MATH
  6. A. Lomtatidze and L. Malaguti, “On a nonlocal boundary value problem for second order nonlinear singular differential equations,” Georgian Mathematical Journal, vol. 7, no. 1, pp. 133–154, 2000. View at Google Scholar · View at Zentralblatt MATH
  7. C. Corduneanu, Integral Equations and Applications, Cambridge University Press, Cambridge, UK, 1991. View at Publisher · View at Google Scholar
  8. R. P. Agarwal and D. O'Regan, Infinite Interval Problems for Differential, Difference and Integral Equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2001.
  9. G. Chai, “Existence of positive solutions for second-order boundary value problem with one parameter,” Journal of Mathematical Analysis and Applications, vol. 330, no. 1, pp. 541–549, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. G. Q. Chai, “Existence of positive solutions of singular semi-positone boundary value problems,” Acta Mathematica Sinica. Chinese Series, vol. 47, no. 6, pp. 1167–1174, 2004. View at Google Scholar · View at Zentralblatt MATH
  11. Y. An, “Global structure of nodal solutions for second-order m-point boundary value problems with superlinear nonlinearities,” Boundary Value Problems, vol. 2011, Article ID 715836, 12 pages, 2011. View at Google Scholar · View at Zentralblatt MATH
  12. S.-P. Wang and L.-Y. Tsai, “Existence results of three-point boundary value problems for second-order ordinary differential equations,” Boundary Value Problems, vol. 2011, Article ID 901796, 18 pages, 2011. View at Google Scholar · View at Zentralblatt MATH
  13. N. Aykut Hamal and F. Yoruk, “Positive solutions of nonlinear m-point boundary value problems on time scales,” Journal of Computational and Applied Mathematics, vol. 231, no. 1, pp. 92–105, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. Y. Sun, “Existence of triple positive solutions for a third-order three-point boundary value problem,” Journal of Computational and Applied Mathematics, vol. 221, no. 1, pp. 194–201, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. R. P. Agarwal and I. Kiguradze, “On multi-point boundary value problems for linear ordinary differential equations with singularities,” Journal of Mathematical Analysis and Applications, vol. 297, no. 1, pp. 131–151, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. J. Tariboon and T. Sitthiwirattham, “Positive solutions of a nonlinear three-point integral boundary value problem,” Boundary Value Problems, vol. 2011, Article ID 519210, 11 pages, 2010. View at Google Scholar · View at Zentralblatt MATH
  17. G. Wang, G. Song, and L. Zhang, “Integral boundary value problems for first order integro-differential equations with deviating arguments,” Journal of Computational and Applied Mathematics, vol. 225, no. 2, pp. 602–611, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  18. R. Ma and Y. An, “Global structure of positive solutions for nonlocal boundary value problems involving integral conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 10, pp. 4364–4376, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. J. Jiang, L. Liu, and Y. Wu, “Second-order nonlinear singular Sturm-Liouville problems with integral boundary conditions,” Applied Mathematics and Computation, vol. 215, no. 4, pp. 1573–1582, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  20. Y. Tian, D. Ji, and W. Ge, “Existence and nonexistence results of impulsive first-order problem with integral boundary condition,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 3-4, pp. 1250–1262, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. Z. Bai, B. Huang, and W. Ge, “The iterative solutions for some fourth-order p-Laplace equation boundary value problems,” Applied Mathematics Letters, vol. 19, no. 1, pp. 8–14, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  22. Y. Li, “Positive solutions of fourth-order boundary value problems with two parameters,” Journal of Mathematical Analysis and Applications, vol. 281, no. 2, pp. 477–484, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  23. Z. Wei and C. Pang, “Positive solutions and multiplicity of fourth-order m-point boundary value problems with two parameters,” Nonlinear Analysis: Theory, Methods & Applications, vol. 67, no. 5, pp. 1586–1598, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  24. J. Cai and G. Liu, “Positive solutions for a class of fourth-order boundary value problems in Banach spaces,” Abstract and Applied Analysis, vol. 2011, Article ID 831730, 8 pages, 2011. View at Google Scholar
  25. D. J. Guo and V. Lakshmikantham, Nonlinear Problems in Abstract Cones, vol. 5 of Notes and Reports in Mathematics in Science and Engineering, Academic Press, Boston, Mass, USA, 1988.